For Crestor (rosuvastatin), one adverse event that has sailed under the radar is the possibility that men may encounter enlarged breasts.
This most unfortunate of potential Crestor issues was articulated by a contributor to “The People’s Pharmacy,” a syndicated column that appeared recently in the Charlotte Observer (1/21/13). The writer submitted a question to columnists Joe and Terry Graedon - medical doctors, both - revealing an active lifestyle that includes, at 65, running and a regular workout routine encompassing several days each week.
And yet, “I am plagued with man boobs” he writes, adding that having what he describes as flabby pectoral muscles makes it appear that all the exercising he has done through the years was for naught.
The answer by the learned columnists would not have cheered him. The Graedons responded that after some sleuthing, they found previously published articles and papers suggesting an association between statins and gynecomastia, a condition characterized as benign enlargement of breasts in males.
The Graedons speculate that statins are widely held as serving to decrease levels of testosterone in males - which represents a further decrease, given that testosterone levels in males diminish over time with the aging process. The speculation is that diminished testosterone upsets the delicate balance of testosterone and estrogen, and with the potential for domination, the estrogen can stimulate growth of breast tissue in males.
No, this isn’t Crestor diabetes. However, many males might rather have a more serious adverse effect than enlarged breasts, for reasons of vanity.
The European Journal of Clinical Pharmacology (6/2012) appears to bear this out with the publication of a paper on the phenomenon known as statin-associated gynecomastia and based upon data retrieved from the Italian spontaneous adverse drug reaction (ADR) reporting database.
READ MORE CRESTOR LEGAL NEWS
So far, there is not a Crestor lawsuit we’re aware of that identifies benign breast tissue growth as an adverse reaction to using Crestor. Most deal with Crestor side effects such as Crestor diabetes and Crestor rhabdomylosis, a potentially serious muscular disorder that is typified by the breakdown of muscle tissue and absorption into the bloodstream.
However, for any American male at all sensitive to his appearance and on Crestor statin therapy to control levels of so-called “bad” cholesterol, the possibility of man-boobs is not good news.